Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 333, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Sep 16, 2017, 5:22 PM CDT for Cherokee County, Crawford County, Kansas. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2017, 5:22 PM CDT (22:22 UTC)
- Expired
- Sep 16, 2017, 6:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cherokee County, KS, Crawford County, KS
The radar
The Springfield radar (KSGF), 140 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 5:52 PM CDT | TSTM WND DMG | Weir, KS | COUPLE OF TREES AND SOME POWER LINES DOWN IN WEIR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
495
WUUS53 KSGF 162222
SVRSGF
KSC021-037-162300-
/O.NEW.KSGF.SV.W.0333.170916T2222Z-170916T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
522 PM CDT SAT SEP 16 2017
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Northern Cherokee County in southeastern Kansas...
Crawford County in southeastern Kansas...
* Until 600 PM CDT
* At 521 PM CDT, severe thunderstorms were located along a line
extending from near Galesburg to 6 miles northeast of Parsons to
near Oswego, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Pittsburg... Frontenac...
Girard... Arma...
Cherokee... Weir...
Sherman... Mulberry...
Scammon... Chicopee...
Mccune... Franklin...
Arcadia... Walnut...
West Mineral... Hepler...
Roseland... Beulah...
Croweburg... Yale...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3767 9509 3767 9462 3731 9462 3718 9507
3719 9508 3738 9507 3739 9509
TIME...MOT...LOC 2221Z 247DEG 26KT 3754 9539 3739 9517 3721 9509
HAIL...0.75IN
WIND...60MPH
$$
LindenbergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 2:56 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Sep 16, 2:56 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Springfield MO 256 PM CDT Sat Sep 16 2017 .SHORT TERM...(Tonight through Sunday) Issued at 254 PM CDT Sat Sep 16 2017 Weak cold front approaching I-35 in Kansas to lose its upper support as the mid level shortwave advects quickly into Canada. The lack of a strong low level jet tonight places uncertainty in the coverage of precipitation to begin with and the southwest orientation should slow the eastward progression into SW MO. Further convective inhibition points toward limited chances for thunderstorms, so bottom line this system won't end our dry spell. Clouds and some slight cool advection will knock temperatures back on Sunday. .LONG TERM...(Monday through Saturday) Issued at 245 AM CDT Sat Sep 16 2017 Next shortwave to migrate even further north across the Canadian prairie and associated front will again lose its support as it approaches the region Wednesday so similar questions exist in just how much relief may be expected with this system as well. Otherwise mild weather to continue compliments of the maintenance of the southwest flow. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1246 CDT Sat Sep 16 2017 VFR conditions will prevail through the evening. Scattered SHRA will move in to southwest Missouri toward midnight with best chances north of both the KJLN and KSGF terminals. Isolated TSRA cannot be ruled out...though do not anticipate it to be a widespread threat. Rain chance will then diminish after sunrise as low level jet diminishes. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Runnels LONG TERM...Runnels AVIATION...Runnels
Hazardous weather outlook, Sep 16, 1:05 PM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 105 PM CDT Sat Sep 16 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171815- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 105 PM CDT Sat Sep 16 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited lightning risk. DISCUSSION... Lightning associated with non severe thunderstorms will be possible across southeast Kansas into west central MO after midnight tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. While widespread heavy rainfall is not expected...there will be periodic chances for thunderstorms from Sunday through Thursday. The best chance for stronger storms will be on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Runnels
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 4:28 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 47 min |
| Sep 16, 5:54 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Cherokee, Crawford | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.